Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 93, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Oct 11, 2002, 11:42 AM EDT for Berkeley County, South Carolina. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 11, 2002, 11:42 AM EDT (15:42 UTC)
- Expired
- Oct 11, 2002, 12:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 123 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 11:56 AM EDT | Thunderstorm Wind 50 E | Goose Creek, SC | Several trees and large limbs down in Cypress Gardens and on Highway 9. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 3.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2652 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.9
The text
As transmitted, in the capitals the NWS used until 2016.
854
WUUS52 KCHS 111542
SVRCHS
SCC015-111645-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1140 AM EDT FRI OCT 11 2002
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 1245 PM EDT.
* AT 1140 AM EDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
FROM 4 MILES EAST OF SAINT STEPHEN TO 13 MILES SOUTH OF MONCKS
CORNER. THE STORMS ARE MOVING EAST AT 15 MPH.
* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
JAMESTOWN.
HUGER.
60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 3343 7994 3307 8009 3295 8001 3297 7981
3325 7952
$$
PYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 10:15 AM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Oct 11, 10:15 AM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1015 AM EDT FRI OCT 11 2002 CENTER OF TROPICAL STORM KYLE OFF THE BEAUFORT COUNTY COAST THIS AM AND MOVG STEADILY NWD. MAIN CONCERN FOR THE NEXT FEW HOURS WILL BE HEAVY RAIN AROUND THE KCHS AREA AND SHALLOW COASTAL FLOODING AROUND HIGH TIDE ESPECIALLY IN NORTHERN CHARLESTON COUNTY. A FEW GUSTS TO TROPICAL STORM FORCE EXPECTED MAINLY ALONG THE IMMEDIATE COAST. CONCERNS EASING FURTHER SWD. WL ALSO MAKE CHANGES TO WINDS AND TEMPS BASED ON CURRENT TRENDS. MARINE...IN THE SOUTH CAROLINA WATERS SEAS A SOLID 8 FEET AT THIS TIME WITH WINDS SOUTHEAST 20-25 KNOTS. FORECAST WINDS SEEM A TAD HIGH BUT WITH CORE OF KYLE NOW MOVING THROUGH THE SOUTH CAROLINA WATERS WILL LEAVE AS IS. IN THE HARBOR...WINDS AT 9 AM WERE ONLY 10-15 KNOTS. BELIEVE THIS IS ONLY A TEMPORARY LULL SO WILL LEAVE FORECAST THERE ALONE AS WELL. AS FOR THE GEORGIA WATERS...WILL POST SMALL CRAFT ADVISORY DUE TO SEAS 5-7 FEET. WINDS ARE WEST AROUND 20 KNOTS SO WILL BRING FORECAST WINDS DOWN TO REFLECT THIS. VERY LITTLE CONVECTION ON THE BACKSIDE OF KYLE SO WILL CHANGE PRECIP TO SAY A CHANCE OF SHOWERS AND THUNDERSTORMS AND REMOVE MENTION OF HEAVY RAIN. .CHS... GA...SMALL CRAFT ADVISORY AMZ354-374. SC...TROPICAL STORM WARNING AMZ330-350-352 AND SCZ047>050. SCW
Hazardous weather outlook, Oct 11, 8:14 AM EDT, 3 hours 28 minutes before
GAZ087-088-099>101-114>119-137-138-140-141-SCZ040-042>045-047>050- 111415- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 814 AM EDT FRI OCT 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. .DAY ONE... .TROPICAL WEATHER...A TROPICAL STORM WARNING IS IN EFFECT FOR COASTAL COUNTIES AND THE OFFSHORE WATERS...FROM SOUTH SANTEE RIVER TO NORTH OF THE SAVANNAH RIVER. TROPICAL STORM KYLE IS CURRENTLY FORECAST TO MAKE LANDFALL NEAR HILTON HEAD AND BEAUFORT LATE THIS MORNING. EFFECTS FROM KYLE ARE EXPECTED TO REMAIN MINIMAL...WITH THE MAIN IMPACT HEAVY RAINS. 3 TO 5 INCHES...WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE...ALTHOUGH AMOUNTS WILL DEPEND GREATLY UPON THE EXACT TRACK OF KYLE...AS A SHIFT FURTHER EAST WOULD KEEP THE HEAVIER AND STEADIER OVER THE ATLANTIC. WINDS FROM KYLE ARE EXPECTED TO INCREASE TO 20 TO 30 MPH...MAINLY ALONG THE COAST WITH HIGHER GUSTS IN SQUALLS. PLEASE REFER TO THE LATEST ADVISORY FROM THE NATIONAL HURRICANE CENTER ON THIS SYSTEM. .SEVERE WEATHER...THERE IS A THREAT OF TORNADOES MAINLY OVER EASTERN SOUTH CAROLINA. LOCATIONS EAST OF A LINE FROM EDISTO BEACH TO LAKE MOULTRIE WOULD BE MOST SUSCEPTIBLE TO TORNADO FORMATION. PLEASE REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL INFORMATION. .MARINE WEATHER...ON THE COASTAL WATERS FROM THE ALTAMAHA RIVER GEORGIA TO SOUTH SANTEE RIVER SOUTH CAROLINA...WINDS ARE EXPECTED TO INCREASE TO 25 TO 35 KNOTS WITH GUSTS TO 40 KNOTS. SEAS WILL BUILD TO 11 FEET AS KYLE CONTINUES TO APPROACH FROM THE SOUTH. WATERSPOUTS WILL BE POSSIBLE UNTIL KYLE MOVES NORTH OF THE AREA. PLEASE REFER TO THE LATEST COASTAL MARINE FORECAST FOR ADDITIONAL INFORMATION. .COASTAL FLOODING...THERE WILL BE MINOR COASTAL FLOODING NEAR THE TIMES OF HIGH TIDE ACROSS SOUTH CAROLINA THIS AFTERNOON. TIDE LEVELS WILL REACH NEAR 1 FOOT ABOVE PREDICTED VALUES...OR AS HIGH AS AROUND 7.5 FEET IN CHARLESTON NEAR THE 1 PM HIGH TIDE. OTHER TIMES OF HIGH TIDE INCLUDE...2:04 PM AT BEAUFORT AND 12:35 PM AT CAPE ROMAIN. FLOODING PROBLEMS ACROSS THE GEORGIA COAST SHOULD BE MINIMAL...AS WINDS HAVE ALREADY TURNED OFFSHORE. PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT FOR ADDITIONAL INFORMATION. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BECOME NECESSARY IF SEVERE WEATHER OCCURS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCW
In the hours before
Special weather statement, Oct 11, 6:30 AM EDT, 5 hours 12 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-111630- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 630 AM EDT FRI OCT 11 2002 FOR EASTERN AND SOUTHERN SOUTH CAROLINA... AS TROPICAL STORM KYLE APPROACHES THE SOUTH CAROLINA COAST...THERE IS A THREAT OF ISOLATED TORNADOES. THIS IS A COMMON OCCURRENCE WITH TROPICAL SYSTEMS THAT NEAR OR MAKE LANDFALL...ESPECIALLY IN THE RIGHT FRONT QUADRANT. THE MOST LIKELY AREAS TO HAVE A TORNADO WOULD BE ROUGHLY EAST OF A LINE FROM EDISTO BEACH TO LAKE MOULTRIE...ALTHOUGH THEY ARE POSSIBLE ELSEWHERE IN SOUTH CAROLINA. EMERGENCY MANAGEMENT AND LOCAL WEATHER SPOTTERS SHOULD REMAIN ON THE ALERT...AND BE PREPARED TO TAKE ACTION IN THE EVENT THAT WATCHES OR WARNINGS ARE ISSUED. FOR SOUTHEAST GEORGIA... NO SEVERE WEATHER IS EXPECTED TODAY. STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WCHS.CSC.NOAA.GOV. PM NNNN
Special weather statement, Oct 11, 10:00 AM EDT, 1 hour 42 minutes before
SCZ045-111500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1000 AM EDT FRI OCT 11 2002 ...STRONG THUNDERSTORMS OVER NORTHERN BERKELEY COUNTY... AT 1000 AM...CHARLESTON NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS OVER LAKE MOULTRIE...EXTENDING NORTH TO THE SANTEE DAM. STRONG GUSTY WINDS TO NEAR 50 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING. RAINFALL TOTALS NEAR ONE INCH ARE POSSIBLE. MOVE INDOORS WHEN THUNDERSTORMS ARE OCCURRING. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED. STAY TUNED TO NOAA WEATHER RADIO AND THE NATIONAL WEATHER SERVICE IN CHARLESTON FOR FURTHER UPDATES. PY
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 8:48 PM EDT | Special Marine Warning | CHS | 42 min | |
| Oct 10, 9:26 PM EDT | Flash Flood Warning | CHS | Charleston | 3 hr |
| Oct 10, 9:33 PM EDT | Special Marine Warning | CHS | 57 min | |
| Oct 10, 9:55 PM EDT | Tornado Warning | CHS | Charleston | 50 min |
| Oct 11, 3:05 AM EDT | Special Marine Warning | CHS | 55 min | |
| Oct 11, 6:25 AM EDT | Tornado Warning | CHS | Colleton | 35 min |
| Oct 11, 10:43 AM EDT | Flash Flood Warning | CHS | Berkeley | 2 hr |
| Oct 11, 11:00 AM EDT | Flash Flood Warning | CHS | Berkeley, Charleston | 2 hr |
| Oct 11, 12:59 PM EDT | Flash Flood Warning | CHS | Berkeley | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.